Benzodiazepines were involved in over 16% of overdose deaths from 2019 to 2020. While benzodiazepines, otherwise known as benzos, are a pharmaceutical medication, they are sometimes used outside of medical advice. Like almost any substance or medication, there is a chance for overdose when taking benzos outside of medical direction.
Here at Pinnacle Peak Recovery, we believe in the importance of healing. Just as we strive to make sure our facilities and treatment programs offer a family feel for our clients, we work to treat them like family outside of the facility as well. This includes offering educational information regarding substances and their effects.
Benzos are a depressant medication primarily used to assist those with anxiety, sleep disorders, and seizures. Some of the more common names for benzos include Xanax, Valium, Klonopin, Alprazolam, and many more. While benzo overdoses on their own are rarely fatal, it’s not uncommon for them to be taken in combination with other substances. In these instances, the outcomes can change drastically, sometimes for the worst.
What is a Benzodiazepine Overdose?
An overdose comes from the body being overwhelmed by a substance, or substances. Since benzos are depressants, they impact the central nervous system and slow it down. This can be helpful for those needing assistance with anxiety, seizures, and sleep disorders, but when taken in large quantities this can severely impact your body.
Early Warning Signs of a Potential Benzodiazepine Overdose
In the case of most overdoses, there are warning signs you can look out for. An important thing to know is that overdose is more likely when substances are taken in combination with each other. When two depressants are combined, the side effects can be amplified. When taken with stimulants, however, it can be more difficult for the person to realize exactly how much they’ve consumed as the side effects can cancel each other out. This makes the person feel less impacted by the two substances and have impaired judgment when it comes to how much more they can safely consume.
Let’s dive further into the symptoms, signs, and side effects of benzodiazepine overdoses.
Signs & Symptoms of Benzodiazepine Overdose
When it comes to overdose, there are some symptoms and signs you can look out for. These can help you identify what might be occurring with someone when they start acting differently.
Since benzos are a depressant, they have a different effect on someone than a stimulant would. This changes what symptoms you need to look for with an overdose. As a depressant, it slows the central nervous system and impacts other parts of the body as well. Here are some signs you can look out for in the case of a benzo overdose:
- Excessive sleepiness
- Mood swings
- Excessive aggression
- Slow or shallow breathing
Dangers of an Overdose
In the case of a benzodiazepine overdose, you run the risk of falling into a coma or even death when it’s mixed with other substances. While benzo deaths have reduced by 20% from 2017 to 2019, that doesn’t mean they can’t happen.
In The Event of an Overdose
If you start to notice the aforementioned signs of overdose, it’s not too late. Even in the case of combined substance use, it can be helped. The Good Samaritan Law in Arizona allows anyone to call for medical assistance in good faith without receiving any legal penalties. In the case of overdoses, this means you can seek out medical help without worrying about getting into trouble for it.
Who Is at Risk of a Benzodiazepine Overdose?
Those who regularly participate in benzos outside of a prescription increase their risk of overdosing. The longer someone actively consumes benzos without medical advice, the longer they’re at risk. If you take benzos in combination with other substances, such as opioids or alcohol, your risks increase.
It’s not uncommon for those who partake in one substance to decide to add another into the mix. Having multiple substances in your system at once can make it become overwhelmed faster. When this happens, the risk of overdose increases.
Risk Factors for Benzodiazepine Overdose
While things such as age, metabolism, and history of substance use can impact how much any particular substance can affect you, there are other factors that can put someone at risk of an overdose.
One of those risks is for those who have a history of long-term benzo use. When prescribed, benzodiazepines are usually short-term medications. They’re primarily used to help with specific situations, such as seizures or panic attacks, as opposed to being taken regularly. There are always exceptions, but there are side effects you can look out for in those who take benzos long-term.
- Memory loss
- Irritability or aggression
- Lethargy and weakness
- Lack of motivation
- Disturbed sleeping and dreams
- Increased fatigue
Understanding the Common Signs of Benzodiazepine Overdose
Why do overdoses work the way they do? While every substance will have different reasons, in the case of benzodiazepines, slowing down the body too much is not a good thing. We need regular breathing intervals and heartbeats for our bodies to function best. When these are slowed down too much, it can be a bad thing. This becomes especially true if you’ve had overdoses in the past. Repeated consumption of substances can continue to impact your system and potentially lead to lasting damage.
If you notice a loved one start to showcase the signs of a benzodiazepine overdose, such as being non-responsive, slow to respond to stimuli, shallow breathing, excessive fatigue, or changes in personality such as a sudden burst of energy or irritability and aggression, you should seek medical help.
What Are the Treatment Options for Benzodiazepine?
For those looking to start their recovery journey away from substance use such as benzos, there are options. Here at Pinnacle Peak Recovery, we offer every step from detox to inpatient and outpatient. We even offer dual diagnosis treatment for those who are managing both a substance use disorder and a mental health concern. We believe in treating the whole person and ensuring our clients reach their healing goals and maintain them.
Detox helps rid the body of a substance it's grown accustomed to. When a substance is regularly in the body for long periods of time, your body can adjust and change its behaviors and systems to accommodate that substance. This doesn’t mean that the substance becomes less impactful or potentially harmful, but it does mean that trying to stop taking it will make the body react. This is what’s known as withdrawal. Going through a detox program allows our professionally licensed medical staff to help you during your withdrawal period to ensure it’s done safely and to the least discomfort to you.
After that, you will work with medical staff to determine what the next best step will be for you- inpatient or outpatient. Recovery works best when combined with treatment options to help ensure longevity in your healing journey.
Inpatient allows clients to stay on-site 24/7 during recovery. This can be especially useful for those who might have triggers at home regarding their substance use or those who are looking for a new living situation while going through recovery. In addition, our safe, family feel at the facility allows clients to focus solely on recovery.
Outpatient treatment allows clients to receive the same treatment program options without living on-site. This works especially well for those who’re maintaining a job or need to be with family while working through recovery
Call To Talk To One Of Our Professionals Today!
FAQs About Benzodiazepine Overdose
What factors can influence benzo overdose symptoms?
Different things such as age, metabolism, other substances in your body, and overall history of substance use can impact how a benzo overdose affects an individual.
How do Benzodiazepines interact with the body?
Benzodiazepines are a depressant. This means they primarily impact the central nervous system to slow down certain reactions in the body. This can be especially helpful for those with seizures or anxiety.
What to do about Benzodiazepine overdose?
If you notice a loved one experiencing symptoms such as shallow breathing, aggression, lack of reaction to stimuli, or extreme fatigue - they might be experiencing a benzodiazepine overdose. The Good Samaritan Law in Arizona prevents you from getting into trouble for requesting medical assistance for an overdose – don’t hesitate to call for help.